My son has been sick for 3 days. His highest fever was 105...today it is 103. I medicated him at 105. His eyes are red, he has the croupy barky cough, runny nose, etc. He started having trouble breathing and they put him on prednisone. The last two winters he has pretty much had this same thing and gets put on prednisone. He always gets better after starting the prednisone. This time the ER doc prescribed him antibiotics. His ears are fine, his chest x-ray showed no pneumonia (only bronchiloitis), his throat looked ok. I asked why the antibiotic and he said because of the bronchiloitis (preventing it turning into pneumonia) and the 105 fever he's had. I can't remember the last time he had antibiotics...so I was wondering if anyone here could tell me if they would give their child the antibiotic? I am so torn. Thanks for your help.
Antibiotic for a viral infection in 9 yo?
edited to add: I looked up bronchiloitis...it's a relatively mild (generally--in those older than infants) airway inflammation from a virus. So, as you said, this sounds entirely viral and antibiotics dont' treat viruses. I did a lot of looking. I don't see antibiotics as a typical treatment at all or as proven the least bit helpful. I'm not following the doctor's reasoning at all. Do you have a regular health care provider you trust who knows your son's health history and can weigh in on this?
The prednisone....he's only needed it once each winter, right? Not with every major cold?
Yes, he only gets prednisone once a year...at this time. He doesn't really get sick any other time of the year. We are military, so we hardly ever see the same doctor. This was an ER doctor. I cannot figure it out either. My husband took him in and I called and talked to the ER nurse and she talked to the dr. He said because of such a high fever (105) and because his chest x-ray was not completely normal (bronchiolitis), he prescribed the antibiotic. I searched too and never found why he would give us this except to ward off pneumonia...the nurse said that prednisone can lower immune system and mask symptoms if he were to develop a 2ndary infection like pneumonia. I gave him one dose today, just cause he looked so pathetic and I didn't know what to do, so could I stop now or would that be more harmful? Thank you so much for your helpful replies!
And...if I started an antibiotic in this situation (any pretty much) I'd finish the whole prescription. You don't want to start and stop. Go ahead wtih dosing as prescribed but get some very good probiotics as well. If you have any probiotics or probiotic foods (like yogurt) now give 3 hours (some say half way between....I do 3 hours...definitely not closer) from every dose of antibiotic. If you can get some culturelle probiotic tomorrow it's very good with antibiotics. Florastor (s. boulardi) is terrific and if you can get that you can give it at any time. The antibiotic can't kill that one. But if not anything you give is killed off with each antibiotic dose so redose after each antibitoic dose. This will hopefully protect from the negative side effects.